Massachusetts, 2009

Damaging Winds in Massachusetts, May 9, 2009

May 9, 2009 · NWS ALY · 3 events in 1 county or zone

A strong cold front approached from the west late Saturday afternoon, preceded and accompanied by scattered to numerous thunderstorms, some of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front approached from the west late Saturday afternoon, preceded and accompanied by scattered to numerous thunderstorms, some of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 9, 3:20 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 9, 3:20 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A STRONG COLD FRONT ACCOMPANIED BY AN UPPER LEVEL DISTURBANCE
WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS
EVENING...WITH SOME OF THE THUNDERSTORMS THIS EVENING PRODUCING
DAMAGING WIND AND LARGE HAIL. THEREAFTER...BLUSTERY WINDS AND MUCH
COOLER TEMPERATURES WILL OCCUR IN THE WAKE OF THE FRONTAL PASSAGE
ON MOTHERS DAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SEVERE THUNDERSTORM WATCH #280 IN EFFECT UNTIL 7 PM FOR THE
SCHOHARIE VALLEY AND CAPITAL DISTRICT NORTHWARD ACROSS NEW YORK AND
FOR BENNINGTON VT...HAVE ADDED WINDHAM COUNTY VERMONT...BERKSHIRE
COUNTY MASSACHUSSETS...AND GREENE AND COLUMBIA COUNTIES IN NEW YORK
TO THIS WATCH. PRIMARY THREAT FOR THIS EVENT WILL BE DAMAGING WINDS
WITH DEEP LAYER SHEAR OF 60-70KT. DUE TO DIRECTIONAL SHEAR AS
WELL...A TORNADO IS NOT OUT OF THE QUESTION...BUT THE THREAT WAS NOT
HIGH ENOUGH TO UPGRADE TO A TORNADO WATCH. REFER TO PRODUCTS ISSUED
BY THE STORM PREDICTION CENTER FOR ADDITIONAL DETAILS.

AFTER THE SEVERE WEATHER THREAT SUBSIDES THIS EVENING...THE NEXT
PROBLEM WILL BE THE POTENTIAL FOR SURFACE WINDS TO REACH ADVISORY
LEVELS LATE TONIGHT AND ON SUNDAY. MOS FORECASTS AND LOW-MID LEVEL
WINDS FORECASTS SUPPORTS KEEPING WIND FORECAST JUST UNDER ADVISORY
LEVELS AND WILL MENTION WIND GUSTS OF 35 TO 45 MPH IN MANY ZONES.
WILL CONTINUE TO HIGHLIGHT IN THE HWOALY THAT A WIND ADVISORY MAY BE
REQUIRED AT SOME POINT FOR LATE TONIGHT THROUGH SUNDAY.

MUCH COOLER SUNDAY WITH HIGHS ONLY IN THE UPPER 40S TO MID 60S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A WEAK SHORT WAVE IS EXPECTED TO TRACK ACROSS THE REGION SUNDAY
NIGHT WITH MAINLY CLOUDS ANTICIPATED AS IT MOVES THROUGH. HOWEVER...
HAVE INCLUDED SLIGHT CHANCE OR CHANCE POPS IN THE FORECAST FOR THE
HIGHER TERRAIN AREAS. IT WILL ALSO BE COLD ENOUGH FOR SNOW SHOWERS
IN SOME AREAS.

A DECREASING CHANCE FOR SHOWERS ON MONDAY BEHIND THIS TROF...THEN
DRY MONDAY NIGHT AND MOST OF TUESDAY. A SLIGHT CHANCE OF SHOWERS
DURING THE AFTERNOON DUE TO SOME WEAK INSTABILITY AS GENERAL
TROFINESS CONTINUES ACROSS THE REGION IN THE MID LEVELS.

LOWS SUNDAY NIGHT WILL BE INTHE UPPER 20S AND 30S. HIGHS MONDAY INT
HE MID 50S TO MID 60S. LOWS MONDAY NIGHT IN THE MID 20S TO THE
30S...AND HIGH TUESDAY IN THE UPPER 50S TO MID 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COMING SOON.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KGFL AND KALB IN SEVERE THUNDERSTORM WATCH #280 UNTIL 7 PM. MVFR
CONDITIONS PERSIST AT KPOU WITH VFR AT KALB AND KGFL. GENERALLY
VFR CONDITIONS ARE EXPECTED...WITH MVFR TO IFR WITH CONVECTION.
STRONG TO SEVERE CONVECTION EXPECTED AS COLD FRONT APPROACHES.
MAIN THREAT AT THIS TIME IS DAMAGING WINDS. AT THIS TIME...UNABLE
TO TIME CONVECTION AT INDIVIDUAL TAF SITES. HAVE INDICATED THREAT
WITH VCSH AND CB. SOUTH-SOUTHWEST FLOW AHEAD OF COLD FRONT. WINDS
WILL BE GUSTY AT KALB. WINDS WILL BECOME WESTERLY TONIGHT WITH
THE PASSAGE OF THE COLD FRONT AND BECOME WEST-NORTHWEST ON SUNDAY
AND INCREASE IN MAGNITUDE WITH VALUES INTO THE 20 AND 30 MPH RANGE
WITH HIGHER GUSTS. CLOUDS WILL LINGER BEHIND THE FRONT BUT BASES
SHOULD BE ABOVE VFR MINIMUMS.

OUTLOOK...
MON...MAINLY VFR...CHC OF SHOWERS.
TUE-WED...VFR...NO SIG WX.
THU...VFR WITH CHC OF SHOWRRS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...WITH MORE SHOWERS LIKELY LATER TONIGHT. AFTER THAT...A
COOL AND WINDY DAY FOR SUNDAY WITH SCATTERED SHOWERS...ESPECIALLY
OVER HIGHER TERRAIN. THIS WILL KEEP MOISTURE RATHER ELEVATED THROUGH
THE WEEKEND WITH MINIMUM RELATIVE HUMIDITIES ONLY LOWERING TO 40 TO
60 PERCENT ON SUNDAY...WITH THE EXCEPTION FOR A BIT LOWER VALUES IN
THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT WHERE VALUES WILL
LOWER INTO THE 30 PERCENTILE/. FOR TONIGHT AND SUNDAY NIGHT THE RH
VALUES WILL RECOVER TO BETWEEN 80 AND 100 PERCENT.

SOUTHERLY WINDS WILL BECOME WESTERLY TONIGHT WITH THE PASSAGE OF THE
COLD FRONT AND BECOME WEST-NORTHWEST. THE WINDS BEHIND THE FRONT
WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO BETWEEN 35 AND 45 MPH
LATE TONIGHT AND ON SUNDAY.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE ANTICIPATED THE NEXT 5 DAYS.

A STRONG COLD FRONT...AND ITS ASSOCIATED POTENT MID AND UPPER TROUGH
WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON
AND EVENING WITH BASIN AVERAGE RAINFALL AMOUNTS OF UP TO AN INCH.
THUNDERSTORM DOWNPOURS MAY CAUSE LOCALIZED PONDING AND MINOR
FLOODING ON ROADS AND PARKING AREAS...BUT ELSEWHERE THE RAIN WILL
JUST SOAK INTO THE GROUND WITH ONLY MINOR IMPACTS ON THE RIVERS.

RESIDUAL SHOWERS FROM THE UPPER TROUGH AND DEPARTING SURFACE WAVE
WILL LINGER IN SOME AREAS INTO MONDAY. THIS RAINFALL WILL BE VERY
LIGHT WITH MOST AREAS GETTING LESS THAN A TENTH OF AN INCH.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.EQUIPMENT...
THE RADAR SYSTEM IS NOT OPERATING DUE TO AN EQUIPMENT FAILURE.
PART IS ON ITS WAY. HOWEVER...THE RADAR IS NOT EXPECTED TO BE
BACK IN SERVICE UNTIL SUNDAY AFTERNOON. WE ARE SORRY FOR THE
INCONVENIENCE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...GJM
HYDROLOGY...RCK
EQUIPMENT...IAA
Hazardous weather outlook, May 9, 2:55 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SAT MAY 9 2009

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
101100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
355 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA
REGION...MOHAWK VALLEY...SCHOHARIE VALLEY...CENTRAL
CATSKILLS...BERKSHIRES AND SOUTHERN VERMONT.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP TONIGHT
IN THE WAKE OF THE COLD FRONT. WINDS GUSTS MAY EXCEED 45 MPH. A
WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG AND GUSTY WINDS WILL CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN VERMONT...
BENNINGTON AND WINDHAM.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
ALBANY...COLUMBIA...FULTON...GREENE...HAMILTON...HERKIMER...MONTGOMERY...
RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...WARREN...WASHINGTON.

CTZ001-013-NYZ063>066-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
355 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
AHEAD OF A STRONG COLD FRONT. THE MAIN THREAT IS FOR DAMAGING WIND.
STORMS WILL MOVE EASTERLY AT 30 TO 40 MPH.

IN ADDITION...STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP TONIGHT
IN THE WAKE OF THE COLD FRONT. WINDS GUSTS MAY EXCEED 45 MPH. A
WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG AND GUSTY WINDS WILL CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 9, 4:25 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
525 PM EDT SAT MAY 9 2009

NYZ047-051-052-092200-
WESTERN ALBANY NY-SCHOHARIE NY-EASTERN ALBANY NY-
525 PM EDT SAT MAY 9 2009

...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...PEA TO AROUND HALF INCH
HAIL...WINDS UP TO 45 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR MIDDLEBURGH...OR ABOUT 13 MILES SOUTHEAST OF
COBLESKILL...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
BERNE BY 535 PM..
WESTERLO BY 540 PM...
6 MILES SOUTH OF VOORHEESVILLE BY 550 PM...
FEURA BUSH AND DELMAR BY 555 PM...
SELKIRK...6 MILES NORTH OF RAVENA AND 7 MILES SOUTH OF ALBANY BY 600
PM...

FRUGIS
Special weather statement, May 9, 4:31 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT SAT MAY 9 2009

NYZ043-092145-
NORTHERN WASHINGTON NY-
531 PM EDT SAT MAY 9 2009

...A STRONG THUNDERSTORM IN NORTHERN WASHINGTON COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...OCCASIONAL LIGHTNING...AND HEAVY RAIN.  THIS STORM
WAS LOCATED NEAR WHITEHALL...OR ABOUT OVER FAIR HAVEN...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
LOW HAMPTON AND HAMPTON FLATS BY 535 PM EDT

RAINFALL AMOUNTS MAY APPROACH A HALF AN INCH FROM THE THUNDERSTORM.

TAW/JPV
Special weather statement, May 9, 4:39 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT SAT MAY 9 2009

NYZ041-050-053-054-084-VTZ013-092215-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-BENNINGTON VT-SOUTHERN WASHINGTON NY-
539 PM EDT SAT MAY 9 2009

...A STRONG THUNDERSTORM IN EXTREME SOUTHEAST SARATOGA...AND
SOUTHERN WASHINGTON COUNTIES...MOVING INTO NORTHERN RENSSELAER AND
CENTRAL BENNINGTON COUNTIES...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...OCCASIONAL LIGHTNING...AND HEAVY RAIN.  THIS STORM
WAS LOCATED NEAR MECHANICVILLE...OR ABOUT OVER MECHANICVILLE...AND
MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF GREENWICH BY 545 PM EDT
CAMBRIDGE AND 7 MILES NORTH OF HOOSICK FALLS BY 555 PM EDT
HIDDEN VALLEY...SHAFTSBURY AND ARLINGTON BY 605 PM EDT

RAINFALL AMOUNTS MAY APPROACH A HALF AN INCH FROM THIS THUNDERSTORM.

TAW/JPV
Special weather statement, May 9, 4:57 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
557 PM EDT SAT MAY 9 2009

NYZ058-059-063-064-092230-
EASTERN GREENE NY-WESTERN GREENE NY-EASTERN ULSTER NY-
WESTERN ULSTER NY-
557 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORMS IN GREENE AND ULSTER COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...PEA TO AROUND HALF INCH
HAIL...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PRATTSVILLE TO 9 MILES SOUTH OF PRATTSVILLE TO 10
MILES WEST OF PHOENICIA TO 22 MILES WEST OF WOODLAND VALLEY
CAMPGROUND...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROXBURY
TO 8 MILES SOUTHEAST OF ROXBURY TO 11 MILES SOUTH OF ROXBURY TO 14
MILES NORTHEAST OF ROSCOE...AND MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
WINDHAM BY 615 PM...
HUNTER BY 620 PM...
LANESVILLE BY 625 PM...
NORTH-SOUTH LAKE CAMPGROUND...PHOENICIA...WOODLAND VALLEY CAMPGROUND
AND MOUNT TREMPER BY 630 PM...

FRUGIS
Local storm report, May 9, 5:28 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
628 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

WASULA
Local storm report, May 9, 5:29 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
629 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SCHODACK CENTER         42.55N 73.68W
05/09/2009  E0.88 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&

WASULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 9, 5:37 PM EST
Where
Berkshire County, 0.86 mi SE of Dalton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.470, -73.160

Trees and wires were reported down near Dalton due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
May 9, 5:59 PM EST
Where
Berkshire County, 0.86 mi SW of North Adams
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.690, -73.110

Wires were reported down near North Adams apparently due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
May 9, 6:00 PM EST
Where
Berkshire County, 0.69 mi S of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.310, -73.250

Trees, large tree limbs and wires were reported down near Lee due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161142, 161143, 161144.